IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Manipulation through Bribes

  • Schummer, James

We consider allocation rules that choose both a public outcome and transfers, based on the agents' reported valuations of the outcomes. Under a given allocation rule, a bribing situation exists when one agent could pay another to misreport his valuations, resulting in a net gain to both agents. A rule is bribe-proof if such opportunities never arise (including the case in which the briber and bribee are the same agent). The central result is that under a bribe-proof rule, regardless of the domain of admissible valuations, the payoff to any one agent is a continuous function of any other agent's reported valuations. We then show that on connected domains of valuation functions, if either the set of outcomes is finite or each agent's set of admissible valuations is smoothly connected, then an agent's payoff is a constant function of other agents' reported valuations. Finally, under the additional assumption of a standard richness condition on the set of admissible valuations, a bribe-proof rule must be a constant function.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6WJ3-45FCBSK-22/2/d5cc2c9b5f06a3e2d128c763b1803d31
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Economic Theory.

Volume (Year): 91 (2000)
Issue (Month): 2 (April)
Pages: 180-198

as
in new window

Handle: RePEc:eee:jetheo:v:91:y:2000:i:2:p:180-198
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622869

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. H. Moulin, 1980. "On strategy-proofness and single peakedness," Public Choice, Springer, vol. 35(4), pages 437-455, January.
  2. Schummer, James, 2000. "Eliciting Preferences to Assign Positions and Compensation," Games and Economic Behavior, Elsevier, vol. 30(2), pages 293-318, February.
  3. G. Chichilnisky & G. M. Heal, 1997. "The geometry of implementation: a necessary and sufficient condition for straightforward games (*)," Social Choice and Welfare, Springer, vol. 14(2), pages 259-294.
  4. Barbera, Salvador & Jackson, Matthew O, 1995. "Strategy-Proof Exchange," Econometrica, Econometric Society, vol. 63(1), pages 51-87, January.
  5. Green, Jerry & Laffont, Jean-Jacques, 1977. "Characterization of Satisfactory Mechanisms for the Revelation of Preferences for Public Goods," Econometrica, Econometric Society, vol. 45(2), pages 427-38, March.
  6. Holmstrom, Bengt, 1979. "Groves' Scheme on Restricted Domains," Econometrica, Econometric Society, vol. 47(5), pages 1137-44, September.
  7. Groves, Theodore, 1973. "Incentives in Teams," Econometrica, Econometric Society, vol. 41(4), pages 617-31, July.
  8. Green, Jerry & Laffont, Jean-Jacques, 1979. "On Coalition Incentive Compatibility," Review of Economic Studies, Wiley Blackwell, vol. 46(2), pages 243-54, April.
  9. Cremer, Jacques, 1996. "Manipulations by Coalitions Under Asymmetric Information: The Case of Groves Mechanisms," Games and Economic Behavior, Elsevier, vol. 13(1), pages 39-73, March.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:91:y:2000:i:2:p:180-198. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.